Virginia, 2021Flash Flooding in Virginia, August 19, 2021
August 19, 2021 · NWS RLX · 2 events in 1 county or zone
An upper level disturbance crossed through the area from the west on August 19th, leading to showers with moderate to heavy rainfall expanding in coverage throughout the day. Due to the rainfall received with the remnants of Tropical Storm Fred the previous day, soil across the area was already saturated in many locations which became the most susceptible to flash flooding issues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossed through the area from the west on August 19th, leading to showers with moderate to heavy rainfall expanding in coverage throughout the day. Due to the rainfall received with the remnants of Tropical Storm Fred the previous day, soil across the area was already saturated in many locations which became the most susceptible to flash flooding issues. One of those areas ended up being the observance of high water over a few roads in Buchanan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 1:53 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 19, 1:53 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
253 PM EDT Thu Aug 19 2021
.SYNOPSIS...
Upper level disturbance provides heavy rain through tonight.
Daily afternoon/evening shower and storm chances then continue
into the weekend ahead of a weakening cold front.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 253 PM Thursday...
Widespread showers with embedded areas of moderate to heavy rainfall
has led to several instances of flooding so far today and this will
remain a threat through this evening due to the very wet antecedent
conditions that are in place and PWAT values in the 1.8 to 2 inch
range. The extensive cloud cover today has kept instability rather
limited today so considered completely removing thunder mention from
the forecast through tonight, but latest SPC mesoanalysis data does
suggest that there might be just enough instability for some
lightning activity to occur so will leave the mention of thunder in
the forecast for now. Regardless, heavy rain and instances of
flooding will remain the main threat through this evening given the
aforementioned moisture parameters in place and low FFG values due
to the heavy rainfall in previous days.
Precipitation coverage is expected to decrease tonight as forcing
decreases with the departing shortwave and drier air aloft builds
in, but will not completely remove PoPs tonight as low level
moisture lingers. However, the main concern tonight will be dense
fog across the entire region due to light winds, very wet soil
conditions, and decreasing cloud cover. While some cloud cover is
expected to linger, the heavy rainfall from today and recent days
should provide more than enough moisture for fog to develop and
potentially become dense in many locations.
Overall, much drier conditions are expected on Friday but some
isolated to scattered showers and storms will be possible as a
shortwave trough drops into the Ohio Valley. Despite the wet soil
conditions that will remain in place tomorrow, PWAT values will be
in the 1.4-1.5 inch range, which should be much more manageable and
limit the flooding threat much more than previous days. However, WPC
does have a Marginal Risk of Excessive Rainfall tomorrow across the
eastern parts of the area in the mountains where the PoPs will be
highest. In addition, temperatures are expected to be in the low/mid
80s across the lowlands and upper 60s to 70s in the mountains, which
are right around normal values for mid August.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 235 PM Thursday...
A shortwave trough present over the area at the beginning of the
period will gradually shift east by the end of the weekend. For
Saturday, surface high pressure tries to work into the area
which should allow for a quieter, drier morning. Chances for
showers and storms will then increase during the afternoon and
evening hours. On Sunday, high pressure and drier air continue
to build into the low levels and a weak boundary is projected
to dissipate as it approaches the area. Have maintained chances
for showers and storms during the day, though they would likely
be isolated in nature.
Both Saturday and Sunday, high temperatures are expected to be
in the upper 80s to low 90s in the lowlands and 70s to low 80s
in the mountains. Lows will range from upper 50s in the
mountains to mid 60s in the lowlands.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1208 PM Thursday...
A cold front will attempt to push into the area on Monday. However,
current thinking is that the boundary should remain to our north
with high pressure across the area through Wednesday. A cold
front should then sweep across the region on Thursday.
With high pressure at the surface and aloft, expect any
precipitation to be in the form of mainly afternoon and evening
showers and storms Monday into Wednesday. Monday should be the
driest day with increasing chances of precipitation each
day.
Expect storms to be more numerous on Thursday as the front pushes
southeast.
Temperatures should be above normal Monday through Wednesday with
readings slightly above normal on Thursday.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 147 PM Thursday...
Widespread showers with some embedded pockets of moderate to
heavy rain will continue to move across the region through this
evening as an upper disturbance pushes through. A combination
of MVFR to low-end VFR CIGs will be in place at the start of the
TAF period, but ceilings should temporarily rise to mainly VFR
this evening as the upper disturbance departs the area.
Occasional VSBY restrictions to MVFR/IFR could also occur
through this evening, mainly during periods of heavier
rainfall.
While precipitation coverage should decrease this evening as the
upper disturbance departs and conditions at least temporarily
improve, there is potential for widespread dense fog to develop across
the entire region tonight. The one potential limiting factor
will be how much cloud cover lingers around tonight, but due to
the very heavy rainfall in recent days and abundant moisture,
fog should pretty much develop at all terminals. Thus, an
extended period of IFR/LIFR conditions is expected overnight at
all TAF sites.
Since fog should generally be pretty dense overnight, it should
be slow to lift on Friday morning, but eventually a gradual
return to VFR is expected by late morning or into the afternoon
hours for most areas. However, some MVFR ceilings may linger in
the mountains into Friday afternoon. Some isolated to
scattered thunderstorms could develop by the afternoon hours,
mainly in the mountains, but confidence is too low to include in
TAFs at this time.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: VSBY restrictions from moderate to heavy
rain through this evening may vary from forecast. Timing,
extent, and density of fog overnight tonight will be driven
mainly by lingering cloud cover.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY L H H H H H H H H H M L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H H H H M H H H H M H L
EKN CONSISTENCY H H M M H M M H H M H L
PKB CONSISTENCY H H H H H H H H H H H L
CKB CONSISTENCY H M H H H H H H H H H L
AFTER 18Z FRIDAY...
IFR valley fog possible each morning through Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RG/JLB
NEAR TERM...RG
SHORT TERM...JLB
LONG TERM...JSH
AVIATION...RG
Hazardous weather outlook, Aug 19, 4:24 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
524 AM EDT Thu Aug 19 2021
KYZ101>103-105-VAZ003-004-WVZ005-006-013>016-024>028-033-034-515-
200930-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-Braxton-McDowell-
Wyoming-Northwest Raleigh-
524 AM EDT Thu Aug 19 2021
This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
The area is under a slight risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>087-WVZ007>011-017>020-029>032-039-040-200930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
524 AM EDT Thu Aug 19 2021
This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.
.DAY ONE...Today and Tonight.
The area is under a marginal risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ516>526-200930-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
524 AM EDT Thu Aug 19 2021
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
The area is under a slight risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The area is under a marginal risk for excessive rainfall Friday.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 19, 12:15 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM FLASH FLOOD EAST LYNN LAKE 38.15N 82.38W
08/19/2021 WAYNE WV 911 CALL CENTER
REPORTS OF FLOODING IN EAST LYNN.
0112 PM FLASH FLOOD 5 ESE FORT GAY 38.09N 82.51W
08/19/2021 WAYNE WV 911 CALL CENTER
REPORTS OF FLOODING ALONG MILL CREEK.
&&Local storm report, Aug 19, 1:44 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 4 SSW RAVENSWOOD 38.91N 81.78W
08/19/2021 JACKSON WV 911 CALL CENTER
FLATWOODS ROAD IMPASSABLE DUE TO FLASH
FLOODING.
&&
ABELocal storm report, Aug 19, 1:58 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 2 SW HENDERSON 38.81N 82.15W
08/19/2021 MASON WV DEPT OF HIGHWAYS
COUNTY ROUTES 16 NEAR JERICHO AND 29 NEAR
GALLIPOLIS FERRY CLOSED DUE TO FLASH
FLOODING. ONE LANE OF WV ROUTE 2 BLOCKED BY
HIGH WATER NEAR GALLIPOLIS FERRY.
&&
ABEFlash Flood, Buchanan
- When
- August 19, 3:15 PM EST to 5:45 PM EST
- Where
- Buchanan County, 0.48 mi WNW of Thomas to 0.45 mi W of Thomas
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.353, -82.188
High water flowed across Route 2450 near the town of Big Rock.
Flash Flood, Buchanan
- When
- August 19, 3:15 PM EST to 5:45 PM EST
- Where
- Buchanan County, 0.7 mi E of Hurley to 0.42 mi E of Hurley
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.422, -82.017
In the town of Hurley, high water flowed across Hurley Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021$70,000 · EF1 · 39 events
- Flash Flooding and Damaging Winds in Georgia, August 19, 2021$284,000 · 56 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, August 19, 2021$400,000 · 5 events
- Tornado and Flash Flooding in Connecticut, August 19, 2021$178,000 · EF0 · 9 events
- Flooding and Heavy Rain in New York, August 19, 2021$20,000 · 49 events
- Flash Flooding in West Virginia, August 19, 2021$63,000 · 13 events
- Flash Flood in Ohio, August 19, 2021$100,000 · 1 event
- Flash Flood and Hail in Texas, August 19, 2021$70,000 · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Massachusetts, August 19, 2021$36,000 · EF0 · 11 events
- Flash Flood in Virginia, August 19, 2021$25,000 · 1 event
- Flash Flood and Hail in Nebraska, August 19, 20212 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968865, 968869.